Alert archive / Oklahoma / Tornado Warnings in 2011

Tornado Warning 12, NWS Norman, OK

April 14, 2011Hughes County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 14, 2011, 7:13 PM CDT for Hughes County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2011, 7:13 PM CDT (00:13 UTC)
Expired
Apr 14, 2011, 7:45 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Hughes County, OK

The radar

The Norman radar (KTLX), 115 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 2:28 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4948 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WFUS54 KOUN 150013
TOROUN
OKC063-150045-
/O.NEW.KOUN.TO.W.0012.110415T0013Z-110415T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT THU APR 14 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 745 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTHWEST 
OF   STUART...MOVING EAST-NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE STUART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

&&

LAT...LON 3477 9624 3477 9626 3483 9630 3493 9608
      3492 9607 3478 9608
TIME...MOT...LOC 0013Z 250DEG 28KT 3479 9623

$$
1 follow-up statement
814 
WWUS54 KOUN 150032
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT THU APR 14 2011

OKC063-150045-
/O.CON.KOUN.TO.W.0012.000000T0000Z-110415T0045Z/
HUGHES OK-
732 PM CDT THU APR 14 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN HUGHES COUNTY...

AT 732 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTH OF
STUART...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE STUART.

LAT...LON 3478 9608 3478 9614 3488 9619 3493 9608
      3492 9607
TIME...MOT...LOC 0032Z 248DEG 24KT 3484 9609

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 14, 6:30 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 14, 6:30 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT THU APR 14 2011

.AVIATION...
A DRYLINE WILL DRIFT WEST OVER THE NEXT HOUR OR SO AROUND KOUN AND
KOKC...TEMPORARILY CAUSING WINDS TO BACK AROUND TO SW. EXPECT
RATHER VARIABLE SPEEDS AND DIRECTIONS AT THESE SITES UNTIL THE
COLD FRONT PASSES AROUND 0200Z. DUST FROM WEST TX WILL BE BLOWN
EAST ACROSS KLAW AND KSPS PRIOR TO THE ARRIVAL OF THE COLD
FRONT...ABOUT 0400Z. LOW CLOUDS AND SHRA ARE EXPECTED ACROSS ALL
BUT OUR SW SITES OVERNIGHT/EARLY FRIDAY. THE CLOUD HEIGHTS MAY
REACH IFR LEVELS IN N OK...AND MVFR LEVELS ARE LIKELY AT ALL SITES
OTHER THAN KSPS AND KHBR. STRONG NW WINDS WILL BE COMMON ON
FRIDAY...AND WILL DIMINISH SLOWLY INTO THE EVENING...ESPECIALLY IN
THE WEST.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT THU APR 14 2011/

DISCUSSION...
IN THE NEAR TERM...CONCERNS LIE WITH SEVERE THUNDERSTORM
DEVELOPMENT EAST OF THE DRYLINE...AND WITH ELEVATED WILDFIRE
POTENTIAL WEST OF THE DRYLINE. REGIONAL RADARS SHOW THAT THE FIRST
ECHOES HAVE ALREADY APPEARED EAST OF THE DRYLINE. WITH TIME...MID
LEVEL COOLING ASSOCIATED WITH THE CLOSED AND DEEPENING LOW...ALONG
WITH CONTINUED SURFACE HEATING...SHOULD ENCOURAGE FURTHER
DEVELOPMENT. THE PRESENT THERMODYNAMIC PROFILE IS CONDUCIVE TO
VERY LARGE HAIL...WITH A TORNADO THREAT DEVELOPING TOWARD EVENING
IN EASTERN PORTIONS OF THE CWA AS LOW LEVEL WIND FIELDS BECOME
MORE FAVORABLE.

A COLD FRONT WILL PUSH THROUGH THE CWA TONIGHT...EVENTUALLY ENDING
THE SEVERE WEATHER THREAT. HOWEVER...VERY STRONG POST FRONTAL
NORTHWEST WINDS ARE EXPECTED TO DEVELOP...WITH A HIGH WIND WATCH
AND WIND ADVISORY FOR FRIDAY LEFT UNCHANGED FROM THE PREVIOUS
FORECAST. IN ADDITION...HUMIDITY SHOULD BE LOW ENOUGH AND
TEMPERATURE HIGH ENOUGH IN SOUTHWESTERN PORTIONS OF THE CWA THAT A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR FRIDAY. NORTHERN PORTIONS
OF THE CWA MAY REMAIN CLOUDY MOST OF THE DAY...WITH SOME VERY
LIGHT RAIN POSSIBLE.

WINDS WILL BECOME LIGHTER ON SATURDAY AS THE INTENSE CLOSED LOW
MOVES OFF TO THE NORTHEAST. THROUGH MONDAY...AFTERNOON HIGH TEMPERATURES
WILL WARM INTO THE 70S AND EVENTUALLY THE 80S. STRONG SOUTH WINDS
MAY DEVELOP AGAIN BY AROUND TUESDAY...WITH THE NEXT NOTABLE CHANCE
OF PRECIPITATION OCCURRING ROUGHLY AT MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  47  63  37  73 /  20  20  10   0
HOBART OK         43  67  34  71 /   0  10   0   0
WICHITA FALLS TX  48  74  39  76 /  10   0   0   0
GAGE OK           44  59  27  74 /  20  10   0   0
PONCA CITY OK     45  58  37  68 /  50  50  10   0
DURANT OK         53  68  41  69 /  50  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ011-012-
     014>019-021>025-027>029-033>041-044>046-050.

     WIND ADVISORY FROM 4 AM TO 7 PM CDT FRIDAY FOR OKZ008-013-019-
     020-025-026-028>030-039>041-044>046-050.

     HIGH WIND WATCH FROM 4 AM CDT FRIDAY THROUGH FRIDAY EVENING FOR
     OKZ004>007-009>012-014>018-021>024-027-033>038.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR OKZ014-016-021>023-033>038-044.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.

     WIND ADVISORY FROM 4 AM TO 7 PM CDT FRIDAY FOR TXZ086>090.

     HIGH WIND WATCH FROM 4 AM CDT FRIDAY THROUGH FRIDAY EVENING FOR
     TXZ083>085.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR TXZ083>090.

&&

22/09/23
Hazardous weather outlook, Apr 14, 6:35 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT THU APR 14 2011

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
635 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL
AND SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM MARIETTA TO
ARDMORE...TO SHAWNEE AND CUSHING.

TIMING...
SEVERE STORMS WERE ONGOING...AND ARE EXPECTED TO CONTINUE THROUGH AT
LEAST 10 PM. SOME STORMS MAY NOT EXIT SOUTHEAST OKLAHOMA UNTIL
MIDNIGHT.

IMPACTS...
DESTRUCTIVE HAIL LARGER THAN BASEBALLS.

TORNADOES.

DAMAGING STRAIGHT-LINE WINDS TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN TO CONTINUE SEVERE WEATHER OPERATIONS THROUGH
AT LEAST 10 PM THIS EVENING.

DISCUSSION...
BY EARLY EVENING...THE ARRIVAL AND STRENGTHENING OF A LOW PRESSURE
SYSTEM...HAD GENERATED SCATTERED SUPERCELL THUNDERSTORMS IN EASTERN
AND SOUTHERN OKLAHOMA. THE INITIAL STORMS FORMED NEAR A DRYLINE. THE
SEVERE WEATHER RISK WILL CONTINUE THROUGH AT LEAST 10 PM...AS A
PACIFIC COLD FRONT OVERTAKES THE DRYLINE...AND PUSHES DRY...STABLE
AIR EASTWARD INTO THE RISK AREA.

UNTIL THE FRONT ARRIVES...SUPERCELL STORMS ARE LIKELY TO CONTINUE
AFFECTING THE RISK AREA. STRONG INSTABILITY ALONG WITH STRONG WIND
SHEAR...WILL RESULT IN LARGE AND DAMAGING HAIL...AND A RISK OF
TORNADOES. HAIL UP TO SOFTBALL SIZE AND TORNADOES HAD ALREADY BEEN
REPORTED TODAY.

STORMS WILL MOVE QUICKLY EAST AT 25 TO 35 MPH. PEOPLE SHOULD STAY
TUNED TO NOAA WEATHER RADIO OR ANY SOURCE OF CURRENT WEATHER
INFORMATION. HAVE A PLAN...AND MOVE QUICKLY TO SHELTER IF SEVERE
WEATHER WARNINGS ARE ISSUED FOR YOUR LOCATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
BEHIND THE DRYLINE AND PACIFIC FRONT...GUSTY WINDS AND VERY DRY AIR
WILL MAINTAIN EXTREME FIRE WEATHER CONDITIONS OVER CENTRAL AND
SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS...THROUGH LATE EVENING.
A SECOND...STRONGER COLD FRONT...WAS ALSO ENTERING NORTHWEST
OKLAHOMA...AND WILL CAUSE A WIND SHIFT OVERNIGHT...AFFECTING THE
DIRECTION OF ANY ONGOING FIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE FOR THUNDERSTORMS FROM NEXT MONDAY THROUGH
WEDNESDAY.

OTHER HAZARDOUS WEATHER...
WITH INTENSE LOW PRESSURE NEARLY STATIONARY IN KANSAS...VERY STRONG
WINDS ARE EXPECTED THROUGHOUT THE DAY ON FRIDAY...OVER MUCH OF THE
REGION WEST OF TULSA TO SHAWNEE TO MARIETTA. GUSTS 40 TO 50 MPH WILL
BE COMMON...AND POTENTIALLY DAMAGING GUSTS NEAR 60 MPH ARE POSSIBLE
FIRE WEATHER CONCERNS WILL REMAIN HIGH.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK MAY OCCUR
THROUGHOUT THE EVENING.

CJS/BT/BURKE

In the hours before

Local storm report, Apr 14, 6:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TORNADO          2 N MADILL              34.12N 96.77W
04/14/2011                   MARSHALL           OK   FIRE DEPT/RESCUE

            TORNADO ON GROUND MOVING ENE.

&&

NWS
Local storm report, Apr 14, 6:23 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             TISHOMINGO              34.24N 96.68W
04/14/2011  E4.25 INCH       JOHNSTON           OK   EMERGENCY MNGR

&&

NWS
Local storm report, Apr 14, 6:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          4 S MILBURN             34.18N 96.55W
04/14/2011                   JOHNSTON           OK   TRAINED SPOTTER

            STOVEPIPE TORNADO ON GROUND.

&&

NWS
Local storm report, Apr 14, 6:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             WEWOKA                  35.14N 96.50W
04/14/2011  E1.00 INCH       SEMINOLE           OK   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED IN DOWNTOWN WEWOKA. TIME
            ESTIMATED VIA RADAR.

&&

BAIN
Local storm report, Apr 14, 6:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NNW CENTRAHOMA        34.68N 96.38W
04/14/2011  E1.00 INCH       COAL               OK   PUBLIC

&&

BAIN
Local storm report, Apr 14, 7:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 N HOLDENVILLE         35.16N 96.40W
04/14/2011  E1.75 INCH       HUGHES             OK   EMERGENCY MNGR

            DELAYED REPORT FROM EMERGENCY MANAGER.

&&

BAIN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:28 PM CDTTornado WarningOUNJohnston, Murray, Pontotoc47 min
Apr 14, 7:53 PM CDTSpecial Weather StatementOUNLincoln22 min
Apr 14, 7:54 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc36 min
Apr 14, 7:58 PM CDTTornado WarningOUNAtoka, Coal32 min
Apr 14, 7:59 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne22 min
Apr 14, 8:17 PM CDTTornado WarningOUNAtoka, Coal58 min
Apr 14, 8:17 PM CDTTornado WarningOUNAtoka, Johnston28 min
Apr 14, 8:34 PM CDTTornado WarningOUNAtoka, Coal, Johnston41 min
Apr 14, 8:37 PM CDTSpecial Weather StatementOUNMurray23 min
Apr 14, 8:39 PM CDTSpecial Weather StatementOUNCoal, Hughes21 min
Apr 14, 8:46 PM CDTTornado WarningOUNAtoka, Coal39 min
Apr 14, 8:53 PM CDTAreal Flood AdvisoryOUNAtoka, Coal, Hughes, Murray, Pontotoc3 hr
Apr 14, 8:59 PM CDTSpecial Weather StatementOUNCoal, Hughes, Johnston, Marshall31 min
Apr 14, 9:07 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Coal, Hughes, Johnston and 3 more53 min
Apr 14, 9:46 PM CDTHigh Wind WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Comanche and 21 more24 hr
Apr 14, 9:55 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Marshall53 min
Apr 15, 4:12 AM CDTRed Flag WarningOUNBeckham, Caddo, Comanche, Cotton, Custer, Greer and 8 more17 hr
Apr 15, 5:35 PM CDTFreeze WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Comanche and 24 more11 hr

Nearby

Tornado Warnings in Oklahoma, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.